Skip to content

Extreme Hyperthermia From LSD

Barry I. Liskow

JAMA November 15, 1971 DOI: 10.1001/jama.1971.03190200079023 (opens in new tab)

Study at a glance

AI-extracted from the abstract
Characteristics Letter to the editor Case report Peer reviewed
Topics LSD
Keywords Atropine Amnesia Amphetamine Anesthesia Hyperthermia Anticholinergic agents Physostigmine Heart rate Blood pressure
Citations 6
Key points Symptoms in a reported case of extreme hyperthermia after LSD ingestion are also consistent with amphetamine overdose or anticholinergic abuse, and the patient's amnesia is characteristic of anticholinergics rather than LSD or amphetamine.

Abstract

To the Editor.— Friedman and Hirsch's article, "Extreme Hyperthermia after LSD Ingestion," (217:1549-1550, 1971) should be interpreted with caution. The case report of a hyperactive, verbally unresponsive patient with mildly elevated blood pressure, increased heart rate, and slightly dilated and reactive pupils is consistent with amphetamine as well as LSD overdose. The amnesia for the episode experienced by the patient is not particularly characteristic of either an amphetamine or LSD overdose but is very characteristic of abuse of illicitly available potent centrally acting anticholinergics (such as piperidyl benzilate) and high doses of over-the-counter anticholinergics (eg, atropine and scopolamine). The only clinical feature in the patient described that would argue against an anticholinergic having been abused is the fact that the patient's pupils were not widely dilated with minimal response to light. A reading of the article might lead a physician to treat an unresponsive hyperthermic patient suspected of drug

Citations in the library

Explore topics